Clinical manifestation of excess serotonin in the central nervous system, resulting from the therapeutic use or overdose of serotonergic drugs.
Characterised by a triad of clinical features: neuromuscular excitation, autonomic effects, and altered mental status.
Better described as a spectrum of toxicity, ranging from mild to severe, rather than a 'syndrome'.
Diagnosis is clinical and should be based on the Hunter Serotonin Toxicity Criteria (HSTC), of which clonus is a key diagnostic feature.
Treatment is guided by the severity of toxicity and involves cessation of the drug(s), supportive care, and anti-serotonergic drugs in select patients.
An excess of synaptic serotonin in the central nervous system that clinically manifests as the triad of neuromuscular excitation, autonomic effects, and altered mental status. Can result from therapeutic use of medications, drug overdose, or specific drug-drug interactions. It is better described as a spectrum of toxicity rather than a specific syndrome. Commonly known as serotonin toxicity.
History and exam
Geoffrey Isbister, BSc, MBBS, FACEM, MD
Calvary Mater Newcastle
University of Newcastle
GI is an author of several references cited in this monograph.
Karl Marlowe, MbChB, MSc, PgC-Ed, PgD-CBT, MRCPsych
East London NHS Foundation Trust
KM declares that he has no competing interests.
Theodore A. Stern, MD
Psychiatric Consultation Service
Massachusetts General Hospital
Professor of Psychiatry
Harvard Medical School
TAS declares that he has no competing interests.
Paul M. Gahlinger, MD
Department of Family and Preventive Medicine
University of Utah
Salt Lake City
PMG declares that he has no competing interests.
Use of this content is subject to our disclaimer